Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 215, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 14, 2017, 7:48 PM EDT for Cobb County, Georgia. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 7:48 PM EDT (23:48 UTC)
- Expired
- Jun 14, 2017, 8:09 PM EDT
- In force
- 21 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cobb County, GA
The radar
The Atlanta radar (KFFC), 57 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:55 PM EDT | TSTM WND DMG | 1 Sse Jim R Miller Park, GA | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF CALLAWAY ROAD SW AND AUSTELL ROAD SW. |
| Jun 14, 7:55 PM EDT | TSTM WND DMG | Marietta, GA | A TREE WAS REPORTED DOWN NEAR THE MARIETTA SQUARE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WUUS52 KFFC 142348
SVRFFC
GAC067-150030-
/O.NEW.KFFC.SV.W.0215.170614T2348Z-170615T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
748 PM EDT WED JUN 14 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Cobb County in north central Georgia...
* Until 830 PM EDT
* At 748 PM EDT, a severe thunderstorm was located over Jim R Miller
Park, or near Marietta, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marietta, Smyrna, Powder Springs, Austell, Fair Oaks, Six Flags
Over Georgia, Vinings, Dobbins Air Reserve Base, Jim R Miller Park
and Mableton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3396 8458 3394 8441 3391 8445 3389 8444
3387 8446 3383 8446 3383 8447 3374 8458
3378 8461 3386 8466
TIME...MOT...LOC 2348Z 302DEG 2KT 3389 8459
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
041
WWUS52 KFFC 150009
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
809 PM EDT WED JUN 14 2017
GAC067-150018-
/O.CAN.KFFC.SV.W.0215.000000T0000Z-170615T0030Z/
Cobb GA-
809 PM EDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COBB COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3396 8458 3394 8441 3391 8445 3389 8444
3387 8446 3383 8446 3383 8447 3374 8458
3378 8461 3386 8466
TIME...MOT...LOC 0005Z 302DEG 2KT 3388 8458
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:16 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 14, 7:16 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 716 PM EDT Wed Jun 14 2017 .UPDATE... Updated for the 00Z Aviation Discussion. && .PREV DISCUSSION... /Issued 341 PM EDT Wed Jun 14 2017/ SHORT TERM /Tonight through Thursday Night/... Another unsettled day across the forecast area with showers and thunderstorms developing. A weak trough extends down the Appalachians and the convection seems to be favoring the northern counties so far. Still expect a diurnal pattern to prevail for tonight. Have included no pops after 06z...however would not be surprised to see a few showers last all night. For Thursday...high pressure over the Carolinas and the mid Atlantic is expected to weaken. This will allow a short wave aloft to move southeast from the plains states...possibly enhancing convection across north GA. SPC has included our northwest counties in a slight risk for day two. There appears to be abundant instability available with capes forecast to range over 2000 by Thursday afternoon. Temperatures should run more or less close to normal. 41 LONG TERM /Friday through Wednesday/... A relatively static forecast continues through the extended period with plentiful opportunities for showers and thunderstorms. A warm and moist airmass will interact with persistent weak low pressure through the weekend to spark showers and thunderstorms each day. An approaching cold front early next week will bring an additional focus for thunderstorms. Please refer to the previous long-term discussion below for additional details. RW Previous LONG TERM Forecast Discussion /Thursday Night through Tuesday/... The extended period remains largely unchanged and rather monotonous through about Monday. As we begin on Thursday night...the mid and upper levels will begin the process of taking on more weakly cyclonic flow regime in which multiple weak shortwave troughs will be advecting through. Stubborn weak trough stemming from a weak sfc low over the North Carolina Piedmont will also be lingering somewhere across eastern and northern Georgia. With such a pattern...think convection from Thursday will be slow to die down overnight into Friday. Cannot rule out some lingering strong to isolated severe in this timeframe...mainly associated with steeper mid level lapse rates as the cyclonic flow pattern builds in. On Friday...a very weak mid level shortwave will attempt to close off...or at least become more concentrated over the local area. This feature in conjunction with the Piedmont/lee side area of sfc low pressure in the vicinity should be plenty to spark numerous thunderstorms amidst a warm and unstable airmass. Coverage should increase quickly by Friday afternoon and linger into a good portion of Friday night. Weak low will continue to pump Gulf moisture into the CWA through Saturday so expecting Saturday to be similar to Friday...with perhaps slightly higher coverage across central Georgia as the low attempts to move S/SE...albeit very slowly. Same story for Sunday. By Monday...A strong shortwave will eject out of the Great Lakes into Ontario/Quebec. This will push the next cold front into the area...which should have no problem sustaining thunderstorm development along it despite best dynamics being well north. Belt of stronger westerlies remain far enough north to keep best shear out of the area. Things become a little unclear as this front progresses south through the CWA. At the moment...seeing anticyclonic flow around the Bermuda High pushing a plume of moisture into the region from the SE...which looks to collide with the front and create some sort of shear zone. Way too early to get cute with any details though. Still EC/GFS agreement on a tropical wave developing off the Yucatan next week. In addition...pattern change to Western US ridge and eastern US trough is possible by next week. Kovacik && .AVIATION... 00Z Update... Convection across north GA will continue this evening, but slowly dissipate after sunset. Skies and vsbys should remain VFR through this evening, then MVFR vsbys with fog in the favored areas. Expect some sct015-035 development late tonight and early Thursday morning but conditions should remain VFR during the day Thursday. Convection will initiate toward 18Z and continue through the afternoon. Winds will remain light and westerly through the forecast. //ATL Confidence...00Z Update... Medium on timing of convection this evening and Thursday afternoon. Medium on clouds late tonight. High on remaining elements. 17 && .PRELIMINARY POINT TEMPS/POPS... Athens 70 90 70 89 / 60 40 30 60 Atlanta 72 88 72 87 / 40 40 40 60 Blairsville 65 83 66 84 / 60 50 40 60 Cartersville 70 89 69 87 / 50 50 40 50 Columbus 72 89 73 89 / 30 40 30 70 Gainesville 70 87 70 87 / 60 40 40 60 Macon 70 91 72 89 / 20 40 30 70 Rome 70 89 69 89 / 50 50 40 50 Peachtree City 67 88 70 87 / 20 40 30 60 Vidalia 73 92 73 90 / 30 40 30 70 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...17 LONG TERM....SNELSON AVIATION...17
Hazardous weather outlook, Jun 14, 5:37 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 537 AM EDT Wed Jun 14 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-150945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 537 AM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered thunderstorms are expected across north and central Georgia today and tonight. A few of the storms could become strong with the primary threats being gusty winds, frequent lightning and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered thunderstorms will be possible across the entire area Thursday. A few of the storms may become severe with the potential to produce damaging wind gusts...hail...lightning...and heavy rainfall. Scattered thunderstorms will continue to be possible Friday through Tuesday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 14, 6:32 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
632 PM EDT WED JUN 14 2017
GAZ007-012-013-142300-
Gilmer GA-Gordon GA-Pickens GA-
632 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER...EASTERN
GORDON AND NORTHWESTERN PICKENS COUNTIES UNTIL 700 PM EDT...
At 631 PM EDT...a strong thunderstorm was near Carters, or 11 miles
southwest of Ellijay. This storm was nearly stationary.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Talking Rock, Hinton, Blaine and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3455 8443 3441 8464 3455 8473 3458 8468
3458 8465 3460 8465 3463 8461
TIME...MOT...LOC 2231Z 312DEG 3KT 3458 8464
WIND...50MPHSpecial weather statement, Jun 14, 6:41 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
641 PM EDT WED JUN 14 2017
GAZ007-142315-
Gilmer GA-
641 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILMER COUNTY UNTIL 715 PM EDT...
At 641 PM EDT...a strong thunderstorm was over Ellijay. This storm
was nearly stationary.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Ellijay, East Ellijay and Cherry Log.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3472 8460 3483 8442 3468 8431 3459 8448
TIME...MOT...LOC 2241Z 325DEG 4KT 3472 8447
WIND...50MPHLocal storm report, Jun 14, 6:46 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
646 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 NNE FIVE POINTS 34.26N 83.38W
06/14/2017 BANKS GA 911 CALL CENTER
TWO TREES DOWN NEAR SIMS BRIDGE RD AND AMBER LN
&&
EVENT NUMBER FFC1700775
SNELSONSpecial weather statement, Jun 14, 6:55 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
655 PM EDT WED JUN 14 2017
GAZ034-045-142330-
DeKalb GA-Gwinnett GA-
655 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND SOUTHWESTERN GWINNETT
COUNTIES UNTIL 730 PM EDT...
At 654 PM EDT...a strong thunderstorm was over Lilburn, or 11 miles
west of Lawrenceville...moving southeast at 15 mph. Additional
strong thunderstorms were located across eastern DeKalb County
stretching from about Tucker to Stone Mountain. These storms were
also moving southeast.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Duluth, Snellville, Lilburn, Chamblee, Norcross, Doraville,
Clarkston, Stone Mountain, Berkeley Lake, Pine Lake, Tucker, Mountain
Park, Belmont, Mechanicsville and Redan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3390 8398 3372 8417 3389 8432 3399 8421
3399 8419 3400 8418 3401 8418 3403 8416
TIME...MOT...LOC 2254Z 319DEG 13KT 3391 8418
WIND...50MPHSpecial weather statement, Jun 14, 7:14 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
714 PM EDT WED JUN 14 2017
GAZ021-142345-
Cherokee GA-
714 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 745
PM EDT...
At 714 PM EDT...a strong thunderstorm was over Sutallee, or near
Canton...moving southeast at 10 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Canton, Woodstock, Holly Springs, Waleska, Little River Landing,
Lebanon, Lake Arrowhead, Sutallee and Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3431 8445 3412 8447 3414 8454 3419 8466
3431 8465 3436 8463
TIME...MOT...LOC 2314Z 293DEG 7KT 3425 8460
WIND...50MPHSpecial weather statement, Jun 14, 7:38 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
738 PM EDT WED JUN 14 2017
GAZ013-014-021-150015-
Dawson GA-Cherokee GA-Pickens GA-
738 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...
NORTHEASTERN CHEROKEE AND EASTERN PICKENS COUNTIES UNTIL 815 PM
EDT...
At 738 PM EDT...a strong thunderstorm was over Marblehill, or near
Jasper. This storm was nearly stationary.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Jasper, Dawsonville, Ball Ground, Nelson, Lake Tamarack, Hollis
Lathem Reservoir, Marblehill, Tate, Reavis Mountain, McKee, Juno and
Fausett Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3446 8409 3433 8424 3433 8426 3431 8426
3426 8432 3443 8446 3457 8431
TIME...MOT...LOC 2338Z 312DEG 4KT 3446 8433
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:52 PM EDT | Special Weather Statement | FFC | Forsyth | 23 min |
| Jun 13, 10:05 PM EDT | Special Weather Statement | FFC | Cobb | 25 min |
| Jun 13, 10:16 PM EDT | Special Weather Statement | FFC | Forsyth | 29 min |
| Jun 13, 10:20 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Fulton | 25 min |
| Jun 13, 10:32 PM EDT | Special Weather Statement | FFC | Cobb | 28 min |
| Jun 14, 1:02 PM EDT | Special Weather Statement | FFC | Pickens | 28 min |
| Jun 14, 2:17 PM EDT | Special Weather Statement | FFC | White | 28 min |
| Jun 14, 3:14 PM EDT | Special Weather Statement | FFC | Towns | 31 min |
| Jun 14, 4:01 PM EDT | Special Weather Statement | FFC | White | 29 min |
| Jun 14, 4:19 PM EDT | Special Weather Statement | FFC | Gwinnett | 26 min |
| Jun 14, 4:29 PM EDT | Special Weather Statement | FFC | Union | 31 min |
| Jun 14, 5:10 PM EDT | Special Weather Statement | FFC | Union | 35 min |
| Jun 14, 5:20 PM EDT | Special Weather Statement | FFC | Banks | 25 min |
| Jun 14, 5:22 PM EDT | Special Weather Statement | FFC | Union | 23 min |
| Jun 14, 5:24 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, Jackson | 36 min |
| Jun 14, 5:28 PM EDT | Special Weather Statement | FFC | Murray | 32 min |
| Jun 14, 5:30 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 30 min |
| Jun 14, 5:40 PM EDT | Special Weather Statement | FFC | Fannin | 35 min |
| Jun 14, 6:02 PM EDT | Special Weather Statement | FFC | Banks | 28 min |
| Jun 14, 6:04 PM EDT | Special Weather Statement | FFC | Murray | 26 min |
| Jun 14, 6:11 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Madison | 38 min |
| Jun 14, 6:21 PM EDT | Special Weather Statement | FFC | Fannin | 24 min |
| Jun 14, 6:30 PM EDT | Special Weather Statement | FFC | Madison | 30 min |
| Jun 14, 6:32 PM EDT | Special Weather Statement | FFC | Pickens | 28 min |
| Jun 14, 6:34 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon, Pickens | 27 min |
| Jun 14, 6:41 PM EDT | Special Weather Statement | FFC | Gilmer | 34 min |
| Jun 14, 6:43 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 22 min |
| Jun 14, 6:55 PM EDT | Special Weather Statement | FFC | DeKalb | 35 min |
| Jun 14, 7:14 PM EDT | Special Weather Statement | FFC | Cherokee | 31 min |
| Jun 14, 7:38 PM EDT | Special Weather Statement | FFC | Dawson | 37 min |
| Jun 14, 7:51 PM EDT | Special Weather Statement | FFC | Cherokee | 24 min |
| Jun 14, 7:53 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 26 min |
| Jun 14, 7:56 PM EDT | Special Weather Statement | FFC | Paulding | 34 min |
| Jun 14, 7:59 PM EDT | Severe Thunderstorm Warning | FFC | Paulding | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.